Below is general information about the signs of heroin use, and more specifically, heroin eyes.
In light of the United States’ opioid epidemic, people frequently wonder what the signs and symptoms of opioid use are, including “heroin eyes.”
Many people who started out abusing prescription painkillers move to heroin, and it leaves their families desperately searching for signs of their drug use.
One of the signs that are most frequently recognized is “heroin eyes.” But what do heroin eyes look like, and what causes them? Below is general information about the signs of heroin use, and more specifically, heroin eyes.
There are both physical and behavioral signs of heroin use that people can often spot. Some of the physical signs of heroin use include nodding off, breathing that is slower than normal, flushed skin and runny nose.
People on heroin may also scratch their skin, vomit, have poor grooming or hygiene habits, or cover their arms and legs with long sleeves, even when the weather is warm. Weight loss, scabs or sores on the skin, and slurred speech may also be signs of heroin abuse.
Sudden weight loss, needle tracts or scarring along veins, dark circles under the eyes, burn marks on the fingers or hands, and puffiness under the eyes may indicate a problem with heroin also.
While these signs can be telling, sometimes the most notable physical sign of heroin use is the effect heroin has on the eyes.
People who recently used heroin will often have very small pupils, and their eyes may appear to be droopy. It may also make the eyes appear more red and bloodshot.
It’s unfortunately all-too-common for people to be on the lookout for heroin overdose signs including heroin overdose pupils, as the number of overdose deaths from opioids like heroin continues to rise in the U.S. However, sometimes it can be difficult to determine if someone is high on heroin or is experiencing an actual overdose.
Some of the signs of a heroin overdose include slack, flaccid muscles, loss of consciousness, being conscious but unable to speak, and breathing that’s slow, shallow, erratic or seems to have stopped altogether. Other signs of a heroin overdose can include choking sounds, or sounds like snoring or gurgling, vomiting, pale, clammy skin, and a bluish or purplish tint to the fingernails and lips. Heroin overdose pupils also tend to appear very small, to about the thickness of a nickel. This is often referred to as heroin pinpoint pupils.
Certain drugs make your eyes dilate, which means your pupils become abnormally large. This phenomenon is referred to as mydriasis, and can also occur when an individual uses cocaine, amphetamines or marijuana. When drugs cause pupils to dilate, the effect can last for several hours or even days.
So, does heroin make your eyes dilate?
The answer is “no.” Opiates, including heroin, make your pupils constrict, which is called miosis.
As mentioned above, when a person is under the influence of heroin, their eyes tend to appear drowsy or droopy, with very small “pinpoint” pupils. Heroin eyes may also appear red or bloodshot, and they may have dark circles under them.
So what causes heroin eyes to look this way? Why do pupils constrict when people take opioids like heroin?
When heroin attaches to opioid receptors, it changes the functionality of the entire central nervous system. When pupils constrict or become small because of drug use, it means the drug affects the parasympathetic part of the autonomic nervous system.
Heroin eyes or pinpoint pupils can be one of the telltale signs of heroin or opioid use because the majority of other types of substances have the opposite effect and cause the pupils to appear larger.
If you or a loved one live with addiction or are using drugs recreationally and want to stop, The Recovery Village® can help. Reach out to one of our representatives today to learn how you can start on your path to recovery.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.